Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2013, 3:20 PM MDT for Millard County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2013, 3:20 PM MDT (21:20 UTC)
- Expired
- Jul 6, 2013, 3:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Millard County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2059 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453 WUUS55 KSLC 062120 SVRSLC UTC027-062145- /O.NEW.KSLC.SV.W.0009.130706T2120Z-130706T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 320 PM MDT SAT JUL 6 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL MILLARD COUNTY IN UTAH * UNTIL 345 PM MDT * AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEADOW...OR NEAR FILLMORE...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... FILLMORE.` PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3916 11223 3902 11204 3879 11235 3892 11251 TIME...MOT...LOC 2120Z 226DEG 15KT 3892 11235 $$ MT
2 follow-up statements
783 WWUS55 KSLC 062134 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 334 PM MDT SAT JUL 6 2013 UTC027-062145- /O.CON.KSLC.SV.W.0009.000000T0000Z-130706T2145Z/ MILLARD UT- 334 PM MDT SAT JUL 6 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR EAST CENTRAL MILLARD COUNTY... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FILLMORE...MOVING NORTHEAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE... EASTERN MILLARD COUNTY BETWEEN I-15 AND US-50 PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3916 11223 3902 11204 3879 11235 3892 11251 TIME...MOT...LOC 2133Z 226DEG 15KT 3896 11226 $$ MT
118 WWUS55 KSLC 062143 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 343 PM MDT SAT JUL 6 2013 UTC027-062153- /O.EXP.KSLC.SV.W.0009.000000T0000Z-130706T2145Z/ MILLARD UT- 343 PM MDT SAT JUL 6 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MILLARD COUNTY WILL EXPIRE AT 345 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3916 11223 3902 11204 3879 11235 3892 11251 TIME...MOT...LOC 2143Z 226DEG 15KT 3899 11222 $$ MT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 10:00 AM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 6, 10:00 AM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1000 AM MDT SAT JUL 6 2013 .SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST WILL REMAIN SOUTH AND EAST OF UTAH THROUGH SUNDAY...WITH A MOIST AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT BASIN. THE RIDGE WILL BUILD NORTHWARD EARLY NEXT WEEK...ENABLING A PUSH OF A SOMEWHAT WARMER AND DRIER AIRMASS INTO THE REGION. && .DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE SOUTHEASTERN FRINGES OF A TROUGH THAT IS CENTERED OVER THE PACIFIC NORTHWEST...WITH A RIDGE OFF TO THE SOUTHEAST CENTERED OVER NEW MEXICO. PARTLY TO MOSTLY CLOUDY SKIES EXIST ACROSS MUCH OF THE FORECAST AREA THIS MORNING...AS A MOIST AIRMASS REMAINS OVER THE INTERMOUNTAIN WEST. SATELLITE IMAGERY AND THE 12Z SLC SOUNDING BOTH INDICATE PRECIPITABLE WATER VALUES GENERALLY IN THE 0.9 TO 1.1 INCH RANGE OVER THE AREA. THIS SHOULD HELP PRODUCE ANOTHER AFTERNOON AND EVENING OF SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE CWA. SYNOPTIC-SCALE FORCING FOR THESE STORMS SHOULD BE A LITTLE LESS THAN WITH YESTERDAYS SEVERE WEATHER. THAT SAID...THERE SHOULD STILL BE SOME WEAK MID AND UPPER LEVEL WAVES MOVING OVER NORTHERN UTAH...AND A WEAK JET STREAK OVER THE FAR NORTH. EFFECTIVE SHEAR EXCEEDING 30 KNOTS IN PARTS OF NORTHERN UTAH COULD HELP TO PRODUCE SOME MORE ORGANIZED ACTIVITY AS THE AFTERNOON GOES ON. LIFTED INDICES AND OTHER INSTABILITY PARAMETERS INDICATE ANOTHER ACTIVE DAY PARTICULARLY ACROSS THE NORTHERN HALF OF THE STATE...BUT THERE IS A CHANCE DEVELOPMENT WILL BE SLOW EARLY IN THE AFTERNOON UNTIL WIDESPREAD CLOUD COVER FROM OGDEN TO DELTA CLEARS OUT A BIT. A WIDE AREA OF SURFACE BASED CIN CURRENTLY ANALYZED OVER THE NORTHERN HALF OF THE STATE SUPPORTS THIS IDEA OF DELAYED DEVELOPMENT. IN SOUTHERN UTAH...SHEAR AND INSTABILITY ARE BOTH MUCH LESS THAN IN THE NORTHERN PORTIONS OF THE CWA. THAT SAID...THE AIRMASS IS STILL VERY MOIST OVER SOUTHERN UTAH...AND SCATTERED SHOWERS AND THUNDERSTORMS SHOULD STILL DEVELOP. FLOW IS ALSO LESS DOWN SOUTH...WITH MOST OF THE STEERING FLOW IN THE 10 TO 15 KNOT RANGE. THIS SOMEWHAT SLOWER FLOW COULD INCREASE FLASH FLOOD DANGER IN THE FLOOD PRONE AREAS OF SOUTHERN UTAH. THE CURRENT FLASH FLOOD POTENTIAL RATING FOR MOST OF THE NATIONAL PARKS AND RECREATION AREAS IS LISTED AS MODERATE...WHICH LOOKS GOOD FOR TODAYS SITUATION. UPDATED THE FORECAST EARLIER THIS MORNING TO INCREASE CLOUD COVER AND POPS FOR THE MORNING HOURS. OTHERWISE...THE FORECAST LOOKS TO BE IN GOOD SHAPE AND NO FURTHER UPDATES ARE ANTICIPATED. && .AVIATION...SOUTH WINDS WILL PREVAIL AT THE SALT LAKE TERMINAL THROUGH THE MORNING HOURS. EXPECTING A WIND SHIFT TO THE NORTHWEST AROUND 20Z...BUT THERE IS A 30 PERCENT CHANCE THAT THIS SHIFT WILL NOT OCCUR. RATHER...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHERN UTAH DURING THE AFTERNOON HOURS WITH OUTFLOW WINDS POSSIBLY CONTRIBUTING TO ERRATIC WIND DIRECTIONS AND OCCASIONAL GUSTS GREATER THAN 26KT. VFR CONDITIONS ARE EXPECTED THROUGH THE DAY SATURDAY BUT CIGS NEAR/BELOW 6000FT AGL WILL BE POSSIBLE UNDER HEAVIER SHOWERS. THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE TERMINAL...WITH BEST WINDOW BETWEEN 20-02Z. && .FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING PERIODS OF WET THUNDERSTORMS TO MUCH OF THE FIRE DISTRICT...ALTHOUGH GUSTY OUTFLOW WINDS WILL ACCOMPANY SOME OF THE STRONGER STORMS. A DRYING TREND WILL BEGIN ON MONDAY AND CONTINUE THROUGH MIDWEEK. AS RELATIVE HUMIDITIES LOWER...CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AS SOUTHERLY WINDS INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY. OTHERWISE...MOISTURE LOOKS TO SPREAD BACK INTO THE AREA AGAIN FOR THE END OF NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING/VERZELLA/TRAPHAGAN FIRE WEATHER... AVIATION... FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 4:12 AM MDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 AM MDT SAT JUL 6 2013 UTZ001>016-019>021-517-518-WYZ021-071015- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 412 AM MDT SAT JUL 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON...THEN CONTINUE INTO THIS EVENING. OVER NORTHERN UTAH...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WIND THE PRIMARY THREAT. THERE IS... HOWEVER...SOME POTENTIAL FOR FLASH FLOODING IN THE BURN SCAR AREAS. OVER SOUTHERN UTAH...ISOLATED FLASH FLOODING IS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM WILL STILL BE POSSIBLE...BUT COVERAGE WILL DECREASE THROUGH MIDWEEK. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY WEDNESDAY AND THURSDAY AS DRIER AIR SPREADS INTO THE REGION AND A STRONGER SOUTHWEST FLOW DEVELOPS. TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY WEDNESDAY OR THURSDAY...WITH READINGS NEAR 110 DEGREES IN DIXIE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:00 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Jul 5, 6:17 PM MDT | Areal Flood Advisory | SLC | Utah | 3 hr |
| Jul 5, 6:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 60 min |
| Jul 5, 6:41 PM MDT | Severe Thunderstorm Warning | SLC | Morgan | 49 min |
| Jul 5, 7:03 PM MDT | Special Weather Statement | SLC | Summit, Wasatch | 42 min |
| Jul 5, 7:18 PM MDT | Special Weather Statement | SLC | Summit | 42 min |
| Jul 5, 7:54 PM MDT | Areal Flood Advisory | SLC | Washington | 3 hr |
| Jul 5, 10:09 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 12:59 PM MDT | Areal Flood Advisory | SLC | Garfield, Iron | 3 hr |
| Jul 6, 3:15 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 6, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 36 min |
| Jul 6, 4:31 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 44 min |
| Jul 6, 5:11 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 2 hr |
| Jul 6, 5:38 PM MDT | Special Weather Statement | SLC | Davis | 52 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.